Re: Update on Yoda, coupled with some questions and anxiety
- Hi Cristy, did they check to see if Yoda has a urinary blockage? I would be concerned since Yoda does not seem to be able to go to the bathroom. Has he been able to go yet? Anyways, I had went through a similiar conversation with my cardiologist that you had with yours. When Nubis (also a sphynx) because terribly bloated, I called my cardiologist and asked could it be fluid? He didn't think so, because Nubis has HCM, not RCM. From my understanding, you get fluid in the tummy from right-sided heart failure which comes from RCM. HCM is left-sided heart failure, which causes the chest to fill with fluid. However, my cardiologist did say cats can be strange, and he had seen cases of tummy fluid with HCM. I can't remember, did your cardiologist give a definite diagnosis of HCM or could it be RCM?
As far as the plavix, my vet at first told me he thought it was related to the plavix but then he went and searched on the internet and said it most likely wasn't. But that was wrong, I think he just hadn't seen it happen before that bad. After I took him off of it, his belly swelling went way down. I would be concerned about the fluid on your cats tummy though, the x-rays from my cat Nubis didn't show fluid in his tummy. But, your cat could still be having a reaction to the plavix. For some reason I think Sphynx's are sensitive to plavix because I heard from another lady who has a Sphynx where it's belly swelled up on plavix, too.
The other thing I thought of is that plavix can cause gastro-intestinal bleeding, which can cause anaemia. Anaemia can cause fluid build-up also. http://www.felinecrf.org/anaemia.htm Also, did they check your kitties kidney values and make sure that is OK? That can cause fluid build up, too. As far as FIP, I have heard it is much more likely in kittens than in grown cats.
So I guess there is several things the fluid could be. Spirolactone I have heard is very helpful in removing fluid from the tummy.
When the maximum dose of furosemide diuretic ( 0.5-1.5mg/ pound every 8-12 hrs) is not sufficient to eliminate fluid buildup in the tummy (ascites) and lungs (pulmonary edema) of your pet, another diuretic, such as spirolactone, can be added to the medications your pet receives. You need to be patient - it takes 2-4 days for the full effect of the drug to be reached. Spirolactone can increase the toxicity and effect of digoxin so your pet's digitoxin dose may need to be lowered. It can also cause an increase in serum potassium, which can be dangerous. To monitor potassium, a blood sample should be taken and measured for serum electrolytes and kidney function on the 3rd or 4th day, the 7th day and periodically there after.
Keep us updated,